Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Magn Reson Med. 2008 Aug;60(2):390-7. doi: 10.1002/mrm.21653.

Imaging pH using the chemical exchange saturation transfer (CEST) MRI: Correction of concomitant RF irradiation effects to quantify CEST MRI for chemical exchange rate and pH.

Author information

  • 1Athinoula A. Martinos Center for Biomedical Imaging, Massachusetts General Hospital, Department of Radiology, Harvard Medical School, Charlestown, Massachusetts 02129, USA. pzhesun@nmr.mgh.harvard.edu

Abstract

Chemical exchange saturation transfer (CEST) MRI has been shown capable of detecting dilute labile protons and abnormal tissue glucose/oxygen metabolism, and thus, may serve as a complementary imaging technique to the conventional MRI methods. CEST imaging, however, is also dependent on experimental parameters such as the power, duration, and waveform of the irradiation RF pulse. As a result, its sensitivity and specificity for microenvironment properties such as pH is not optimal. In this study, the dependence of CEST contrast on experimental parameters was solved and an iterative compensation algorithm was proposed that corrects the experimentally measured CEST contrast from the concomitant RF irradiation effects. The proposed algorithm was verified with both numerical simulation and experimental measurements from a tissue-like pH phantom, and showed that pH derived from the compensated CEST imaging agrees reasonably well with pH-electrode measurements within 0.1 pH unit. In sum, our study validates the use of a correction algorithm to compensate CEST imaging from concomitant RF irradiation effects for accurate calibration of the chemical exchange rate, and demonstrates the feasibility of pH imaging with CEST MRI.

(c) 2008 Wiley-Liss, Inc.

PMID:
18666128
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk